Texas, 2016

Tornado and Hail in Texas, March 23, 2016

March 23, 2016 · NWS FWD · 57 events in 11 counties and zones

Thunderstorms developed late Wednesday afternoon and Wednesday evening along a dryline as it surged east to the Interstate 35 corridor. Several of these storms became severe, producing damaging winds, hail and one tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750 million
Crop damage
None recorded
Events
57

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms developed late Wednesday afternoon and Wednesday evening along a dryline as it surged east to the Interstate 35 corridor. Several of these storms became severe, producing damaging winds, hail and one tornado. The tornadic storm in northern Tarrant County proceeded to drop large hail as it moved east into northern Dallas and southern Collin County, creating around 700 million dollars in overall hail damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 23, 5:24 PM CST, 37 minutes earlier.

Area forecast discussion, Mar 23, 5:24 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
624 PM CDT WED MAR 23 2016

.AVIATION...

THE COMBINATION OF AN UPPER TROUGH...A DRY LINE AND A COLD FRONT
WILL LEAD TO A ROUND OF CONVECTION THIS EVENING...

CONVERGENCE ALONG A DRY LINE HAS LED TO ISOLATED THUNDERSTORM
DEVELOPMENT NORTH OF THE DFW AREA OVER THE PAST HOUR OR SO. HI-RES
MODEL GUIDANCE INDICATES THAT ACTIVITY WILL BACK-BUILD
SOUTHWESTWARD TOWARDS THE KMWL AREA OVER THE NEXT COUPLE OF HOURS
AS STRONGER FORCING ASSOCIATED WITH THE UPPER TROUGH ARRIVES FROM
THE WEST. FOR SIMPLICITY WE WILL BEGIN THE METROPLEX TAFS WITH
VCTS. THE FRONT WILL LIKELY OVERTAKE THE DRYLINE ABOUT THE SAME
TIME STORMS BEGIN TO AFFECT THE DALLAS-FORT WORTH AREA...WHICH
SHOULD BE IN THE THE 02-04Z TIME FRAME. ACTIVITY MAY START OFF
ISOLATED IN NATURE...WITH STORMS THEN FORMING INTO A LINE AND
DEVELOPING SOUTHEASTWARD ACROSS THE REGION WITH THE FRONT. TIMING
OF THE ONSET OF CONVECTION IN THE WACO AREA WILL PROBABLY BE
AROUND 3 HOURS AFTER THE DFW AREA...OR BEGINNING AROUND MIDNIGHT
LOCAL. GUSTY NORTHWEST WINDS AND VFR CONDITIONS ARE EXPECTED
FOLLOWING THE PASSAGE OF THE FRONT.

30

&&

.UPDATE.../1148 AM CDT/
AN UPPER LEVEL LOW IS CURRENTLY MOVING INTO WESTERN KANSAS WITH
ITS ATTENDANT SURFACE LOW ALSO MOVING ACROSS KANSAS. A DRYLINE
EXTENDS FROM THE SURFACE LOW SOUTH...WITH THE LEADING EDGE NEAR A
VERNON TO SWEETWATER TO OZONA LINE. THE DRYLINE WILL CONTINUE
MIXING EAST...STALLING ACROSS NORTH TEXAS AROUND MID- AFTERNOON AS
THE LOWER AND MID LEVEL WINDS BECOME MORE SOUTHWESTERLY WHILE THE
UPPER LEVEL TROUGH MOVES EAST. WHERE THE DRYLINE STALLS REMAINS
THE MAIN CHALLENGE FOR THE FORECAST THE REMAINDER OF THE DAY. THE
HI RES MODELS STALL THE DRYLINE FURTHER WEST THAN PREVIOUSLY
THOUGHT AND HAVE UPDATED THE FORECAST TO REFLECT THIS CHANGE.

THE LOCATION OF THE DRYLINE AND WHERE IT STALLS WILL HAVE IMPACTS
ON THE LOCATION OF STORM DEVELOPMENT LATER TODAY. LATEST MODEL
GUIDANCE SUGGESTS THE DRYLINE WILL STALL NEAR A GAINESVILLE TO
GOLDTHWAITE LINE LATE THIS AFTERNOON. THE RAP HAS BEEN
CONSISTENTLY DEVELOPING ISOLATED CONVECTION ALONG THE DRYLINE
ALONG AND NORTH OF INTERSTATE 20 BETWEEN 22-23Z /5-6 PM CDT/ AND
NOW THE HRRR IS DEVELOPING CONVECTION TOO IN THE SAME GENERAL
LOCATION AND TIME. FORECAST SOUNDINGS FROM THE RAP SHOW THE CAP
WEAKENING ALONG THE DRYLINE ALLOWING FOR CONVECTIVE INITIATION AND
HAVE ADJUSTED THE AFTERNOON POPS ACCORDINGLY FOR THIS POTENTIAL
ALONG AND WEST OF A BOWIE TO MERIDIAN LINE. STILL KEPT THE POPS
LOW AT 20 PERCENT AS ANY STORMS DURING THE 4-6 PM TIME FRAME
SHOULD BE ISOLATED BUT THESE STORMS COULD BE SEVERE. CAPE VALUES
WILL BE BETWEEN 1500-2000 J/KG WITH STRONG BULK SHEAR VALUES. MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS BUT AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE.

AFTER 6-7 PM...THE COLD FRONT WILL START TO OVERTAKE THE DRYLINE
FROM NORTH TO SOUTH AND A NARROW BAND OF STORMS ALONG THE
FRONT/DRYLINE IS EXPECTED TO DEVELOP AS THIS HAPPENS. WITH THE
LIKELIHOOD THAT THE DRYLINE WILL BE WEST OF INTERSTATE
35...EXPANDED THE EVENING POPS WEST AS WELL BUT THE BEST STORM
CHANCES WILL BE ALONG AND EAST OF INTERSTATE 35. SEVERE STORMS
WILL AGAIN BE POSSIBLE WITH A THREAT FOR LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES IN THE EVENING HOURS BUT THE MAIN
THREAT MAY TRANSITION TO STRONG WINDS LATER IN THE EVENING AND
OVERNIGHT IF THE STORMS BECOME LINEAR ALONG THE FRONT...SIMILAR TO
A SQUALL LINE. OVERNIGHT...THE SEVERE THREAT WILL LOWER BUT WILL
STILL BE POSSIBLE. THE STORMS SHOULD BE EAST AND SOUTHEAST OF THE
AREA BY DAYBREAK AS THE FRONT MOVES OUT OF CENTRAL TEXAS.

&&
.PREV DISCUSSION... /ISSUED 347 PM CDT WED MAR 23 2016/
FOR THE REMAINDER OF TODAY AND TONIGHT...NO SIGNIFICANT CHANGES
ARE EXPECTED FROM THE UPDATE ISSUED AROUND MIDDAY AND HAVE
APPENDED THE UPDATE DISCUSSION BELOW FOR REFERENCE. BOTH THE RED
FLAG WARNING AND WIND ADVISORY WILL REMAIN IN EFFECT TROUGH 7 PM
CDT EVEN THOUGH MANY SITES ARE NOT CONSISTENTLY MEETING CRITERIA.
THE THREAT FOR FIRES AND STRONG GUSTY WINDS WILL CONTINUE INTO THE
EVENING HOURS.

WE CONTINUE TO TRACK THE LOCATION OF THE DRYLINE...VISIBLE ON
AREA RADARS...WHICH AT 3 PM WAS LOCATED NEAR A LINE FROM OKLAHOMA
CITY TO GRAHAM TO FORT STOCKTON. SOME CUMULUS CLOUDS HAVE BEEN
DEVELOPING ALONG THE DRYLINE FROM OLNEY/GRAHAM TO ABILENE BUT
THERE IS LITTLE VERTICAL EXTENT TO THESE CLOUDS AND NO CONVECTIVE
DEVELOPMENT. ACARS SOUNDINGS AT KDFW AIRPORT INDICATE THE CAP HAS
WEAKENED BUT IS STILL IN PLACE. HOWEVER...BY 22-23Z...THE HRRR
CONTINUES TO DEVELOP CONVECTION NEAR THE I-35 CORRIDOR AND RAPIDLY
INCREASES THE INTENSITY OF THESE STORMS WHICH WOULD BE EXPECTED
GIVEN THE UNSTABLE ENVIRONMENT AND SUFFICIENT SHEAR FOR SUPERCELLS
IF THE CAP CAN BE WEAKENED/ERODED.

THE COLD FRONT CAN ALSO BE TRACKED ON VISIBLE SATELLITE IMAGERY
AND AREA RADARS SWEEPING DOWN THE TEXAS PANHANDLE AND WESTERN
OKLAHOMA. AS THE FRONT OVERTAKES THE DRYLINE IN OUR AREA THIS
EVENING AND LARGE SCALE LIFT INCREASES AS THE BASE OF THE UPPER
LEVEL TROUGH APPROACHES FROM THE WEST...ADDITIONAL STORMS ARE
EXPECTED TO DEVELOP ALONG THIS FRONT/DRYLINE INTERACTION AND
POSSIBLY THE SOUTHERN EXTENT OF THE DRYLINE. AT FIRST...THESE
STORMS MAY FORM A BROKEN LINE BUT ARE EXPECTED TO CONGEAL INTO A
MORE SOLID LINE AS THE FRONT PROGRESSES SOUTHEAST THROUGH THE
AREA. BY DAYBREAK THURSDAY MORNING...THE STORMS SHOULD HAVE EXITED
THE AREA LEAVING COOL AND BREEZY CONDITIONS IN THE WAKE OF THE
FRONT.

THE MAIN THREATS WITH ANY STORMS THAT DEVELOP LATE THIS AFTERNOON
AND EARLY EVENING WILL BE LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES. FOR THE STORMS ALONG THE FRONT LATER...INITIAL
THREATS WILL ALSO BE LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES. HOWEVER...AS THE STORMS CONGEAL INTO A LINE...THE MAIN
THREAT MAY BECOME DAMAGING WINDS...BUT THERE WILL STILL BE A LOWER
THREAT FOR HAIL AND ISOLATED TORNADOES GIVEN THE SHEAR VALUES
AHEAD OF THE FRONT.

TEMPERATURES ON THURSDAY WILL BE COOLER WITH HIGHS IN THE 60S BUT
IT WILL FEEL COOLER THAN THAT WITH BREEZY NORTH WINDS OF 10 TO 20
MPH AND GUSTS UP TO 30 MPH. BROAD TROUGHING IN THE MID LEVELS OF
THE ATMOSPHERE WILL CONTINUE BUT WEAK RIDGING FROM THE SURFACE TO
H700 AND A RETURN OF SOUTH WINDS FRIDAY WILL RESULT IN WARMING
TEMPERATURES FRIDAY AND SATURDAY. FRIDAY AND SATURDAY ARE EXPECTED
TO BE PLEASANT...SUNNY...AND DRY BUT IT WILL BE A LITTLE BREEZY IN
SOME AREAS WITH WINDS OF 10-15 MPH AND SLIGHTLY HIGHER GUSTS.

ANOTHER SHORTWAVE WILL MOVE THROUGH THE BROAD UPPER LEVEL TROUGH
AND ACROSS THE PLAINS SATURDAY NIGHT SENDING ANOTHER COLD FRONT
INTO NORTH AND CENTRAL TEXAS ON SUNDAY. THERE ARE TIMING
DIFFERENCES WITH THE FRONT BUT THE LATEST TRACK HAS IT MOVING
THROUGH THE REGION LATE SATURDAY NIGHT AND SUNDAY MORNING. THERE
MAY BE SOME WEAK INSTABILITY AHEAD OF THE FRONT FOR A FEW STRONG
STORMS BUT CONFIDENCE IN THIS IS LOW AND WE WILL CONTINUE TO
MONITOR THE INSTABILITY AND TIMING LEADING UP TO THIS NEXT SYSTEM.
SUNDAY WILL BE A COOL DAY FOR MOST WITH TEMPERATURES DEPENDING ON
THE TIMING OF THE FRONT.

EARLY NEXT WEEK WILL BE DRY WITH INCREASING TEMPERATURES BUT
ANOTHER STRONG UPPER LEVEL SYSTEM MAY DEVELOP IN THE WESTERN CONUS
BY MIDWEEK BRINGING ADDITIONAL RAIN CHANCES BY MID TO LATE WEEK.

JLDUNN

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  48  64  44  72  52 /  50   5   0   0   5
WACO, TX              50  66  40  72  49 /  60   5   0   0   5
PARIS, TX             47  61  40  68  47 /  60   5   0   0   5
DENTON, TX            46  63  39  70  50 /  40   5   0   0   5
MCKINNEY, TX          47  62  39  69  49 /  50   5   0   0   5
DALLAS, TX            48  64  44  72  52 /  50   5   0   0   5
TERRELL, TX           48  63  41  70  49 /  60   5   0   0   5
CORSICANA, TX         51  65  43  71  50 /  60  10   0   0   5
TEMPLE, TX            52  66  42  71  49 /  50   5   0   0   5
MINERAL WELLS, TX     46  65  39  73  50 /  30   5   0   0   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TXZ091>095-100>107-
115>123-129>135-141-143>147-157>161-174.

RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR TXZ091-092-
100>102-115>117-129>132-141>143.

&&

30
Hazardous weather outlook, Mar 23, 2:31 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
331 PM CDT WED MAR 23 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
331 PM CDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TONIGHT.

THERE IS A CRITICAL THREAT FOR FIRES ALONG AND WEST OF A
GAINESVILLE TO GLEN ROSE TO GOLDTHWAITE LINE THROUGH 7 PM. THERE
IS ALSO A WIND ADVISORY FOR MOST OF THE REGION THROUGH 7 PM.

ISOLATED STORMS MAY DEVELOP ALONG A DRYLINE THIS EVENING BETWEEN
4 AND 8 PM. IF STORMS DEVELOP...THEY WILL LIKELY BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOS CAN
NOT BE RULED OUT EITHER. A COLD FRONT WILL REACH NORTH AND CENTRAL
TEXAS LATER THIS EVENING. THUNDERSTORM CHANCES INCREASE AFTER 7 PM
AS THE APPROACHING COLD FRONT OVERTAKES THE DRYLINE...AND THE CAP
IN PLACE OVER THE REGION ERODES. THUNDERSTORMS ARE LIKELY TO FORM
ALONG THE COLD FRONT...AND WILL LIKELY IMPACT AREAS EAST OF A
GAINESVILLE TO LAMPASAS LINE. THESE STORMS WILL SUBSEQUENTLY MOVE
ACROSS THE EASTERN PORTIONS OF NORTH TEXAS OVERNIGHT...EXITING THE
AREA PRIOR TO DAYBREAK THURSDAY.

ANY STORMS THAT FORM LATE THIS AFTERNOON AND TONIGHT WILL HAVE
THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORM CHANCES WILL RETURN SUNDAY AND EARLY MONDAY. AS OF
NOW...STRONG TO SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT.

The radar

The Dallas/Ft Worth radar (KFWS), 123 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

52 hail, 2 thunderstorm wind, 2 lightning, 1 tornado. Local standard time, as filed.

Hail, Cooke

When
March 23, 6:01 PM CST
Where
Cooke County, 3.5 mi N of Myra
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.680, -97.310

Quarter sized hail was reported 5 miles WNW of Lindsay.

Hail, Cooke

When
March 23, 6:10 PM CST
Where
Cooke County, Muenster
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.650, -97.380

Hail, Cooke

When
March 23, 6:50 PM CST
Where
Cooke County, 2.38 mi SSE of Lindsay
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.617, -97.218

Hail up to the size of pennies was covering the ground at FM 3108 and CR 3629 south of Lindsay.

Hail, Grayson

When
March 23, 6:55 PM CST
Where
Grayson County, 0.9 mi NE of Red Branch
Measured
1.75 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
33.830, -96.890

Golf ball sized hail was reported 3 miles northwest of Gordonville.

Hail, Grayson

When
March 23, 6:57 PM CST
Where
Grayson County, 1.38 mi S of Gordonville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.780, -96.850

Quarter sized hail was reported 7 miles north of Sadler on FM 901.

Hail, Cooke

When
March 23, 7:00 PM CST
Where
Cooke County, Gainesville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.630, -97.150

Nickel sized hail was reported in Gainesville but hail up to 0.50 was reported in several locations across the county along the track of the storms.

Hail, Parker

When
March 23, 7:12 PM CST
Where
Parker County, 4.01 mi SE of Peaster
Measured
1 in hail
Reported by
Social Media
Coordinates
32.830, -97.800

Quarter sized hail was reported 4 miles north of Weatherford.

Hail, Grayson

When
March 23, 7:14 PM CST
Where
Grayson County, 2.21 mi NE of Pottsboro Loes Arpt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.850, -96.670

Quarter sized hail was reported 7 miles north of Pottsboro.

Hail, Wise

When
March 23, 7:25 PM CST
Where
Wise County, Boyd
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.080, -97.580

Hail, Parker

When
March 23, 7:35 PM CST
Where
Parker County, La Junta
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.920, -97.600

Dime sized hail was reported near Highway 199 and Newsome Mound Road.

Hail, Tarrant

When
March 23, 7:50 PM CST
Where
Tarrant County, 2.9 mi W of Avondale
Measured
1.75 in hail
Property damage
$7,000
Reported by
Social Media
Coordinates
32.970, -97.470

Hail up to the size of golf balls in Pecan Acres.

Hail, Tarrant

When
March 23, 7:57 PM CST
Where
Tarrant County, 0.84 mi NNE of Hicks
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.930, -97.412

Quarter sized hail was reported near Hicks Airfield.

Tornado, Tarrant

When
March 23, 8:08 PM CST to 8:10 PM CST
Where
Tarrant County, 2.64 mi ENE of Hicks to 2.24 mi SSW of Haslet
Rating
EF0
Path length
0.63 mi
Path width
40 yd
Property damage
$90,000
Reported by
NWS Storm Survey
Coordinates
32.940, -97.382

A National Weather Service damage survey team determined an EF-0 tornado briefly occurred on the night of March 23rd. This QLCS tornado spun up on the south side of US 287, before making a north to northeast track across the highway, damaging several storage buildings and two homes. Damage was limited at the homes, but the storage facility lost several awnings, overhead doors, and fences.

Hail, Parker

When
March 23, 8:15 PM CST
Where
Parker County, 5.14 mi SSE of Weatherford
Measured
0.88 in hail
Reported by
Public
Coordinates
32.700, -97.770

A public report indicated nickel sized hail 5 miles south-southeast of Weatherford, TX.

Hail, Denton

When
March 23, 8:22 PM CST
Where
Denton County, 1.16 mi W of Roanoke
Measured
0.88 in hail
Reported by
Social Media
Coordinates
33.020, -97.200

A social media report indicated nickel-sized hail near Texas Motor Speedway.

Hail, Denton

When
March 23, 8:27 PM CST
Where
Denton County, 0.62 mi SW of Roanoke
Measured
1 in hail
Reported by
Social Media
Coordinates
33.013, -97.186

A social media report indicated quarter-sized hail near Trophy Club, TX.

Hail, Parker

When
March 23, 8:40 PM CST
Where
Parker County, 0.69 mi N of Weatherford
Measured
1 in hail
Reported by
Social Media
Coordinates
32.780, -97.800

A social media report indicated hail slightly larger than quarter-sized just north of Weatherford, TX.

Hail, Hood

When
March 23, 8:45 PM CST
Where
Hood County, 0.69 mi S of Lipan
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.510, -98.050

Hood County Sheriff's Department reported quarter sized hail just south of Lipan, TX.

Hail, Denton

When
March 23, 8:45 PM CST to 8:47 PM CST
Where
Denton County, 4.44 mi SW of Lewisville
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
33.022, -97.051

A public report indicated half-dollar sized hail near the intersection of Yaggi Drive and China Berry Drive in Flower Mound, TX. Half dollar sized hail was also reported around other parts of Flower Mound for several minutes.

Hail, Tarrant

When
March 23, 8:53 PM CST
Where
Tarrant County, 2.45 mi NW of Keller
Measured
1 in hail
Reported by
Social Media
Coordinates
32.953, -97.282

A social media report indicated quarter-sized hail near the intersection of Timberland and Beach Street in Keller.

Hail, Denton

When
March 23, 8:55 PM CST
Where
Denton County, 3.45 mi SSE of Lewisville
Measured
1.5 in hail
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
33.021, -96.988

Walnut sized hail was reported south of Lewisville.

Hail, Denton

When
March 23, 8:55 PM CST
Where
Denton County, 3.53 mi S of Lewisville
Measured
1.75 in hail
Property damage
$50 million
Reported by
Amateur Radio
Coordinates
33.019, -96.993

Hail up to the size of golf balls fell near Business 121 and Southwest Parkway in Lewisville.

Thunderstorm Wind, Dallas

When
March 23, 9:00 PM CST
Where
Dallas County, 1.1 mi W of Carrollton
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.952, -96.919

Amateur radio reported a 70 MPH wind gust on the Coppell/Irving line near West Belt Line Rd.

Lightning, Denton

When
March 23, 9:00 PM CST
Where
Denton County, 2.36 mi E of Grapevine Res
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
33.017, -97.109

Lightning started a house fire on Prince Edward Court in Flower Mound.

Hail, Denton

When
March 23, 9:03 PM CST
Where
Denton County, Lewisville
Measured
1.75 in hail
Property damage
$50 million
Reported by
Social Media
Coordinates
33.070, -97.000

A social media report indicated ping pong to golf-ball sized hail in Lewisville, TX.

Hail, Parker

When
March 23, 9:05 PM CST
Where
Parker County, 8.29 mi S of Aledo
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.580, -97.600

Amateur radio reported quarter-sized hail approximately 2 miles northwest of Cresson, TX.

Hail, Dallas

When
March 23, 9:05 PM CST
Where
Dallas County, 2.38 mi NNE of Coppell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.980, -96.999

Quarter sized hail on Auburn Way in Coppell.

Hail, Denton

When
March 23, 9:10 PM CST
Where
Denton County, 2.33 mi SE of Carney
Measured
0.88 in hail
Reported by
Public
Coordinates
33.056, -96.852

Nickel sized hail was reported near Windhaven Parkway and Arbor Hills Way in The Colony.

Hail, Denton

When
March 23, 9:10 PM CST
Where
Denton County, 0.48 mi SW of Hebron
Measured
1.25 in hail
Reported by
Public
Coordinates
33.025, -96.885

Slightly larger than quarter sized hail was reported near Josey Lane and Hebron Parkway in Carrollton.

Hail, Denton

When
March 23, 9:10 PM CST
Where
Denton County, 1.85 mi ENE of Hebron
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.045, -96.853

Half dollar sized hail was reported near Parker Road and Marsh Lane in far west Plano.

Hail, Tarrant

When
March 23, 9:12 PM CST
Where
Tarrant County, 2.01 mi W of Seminary Hill
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.684, -97.414

Quarter sized hail near Interstate 20 and Bryant Irvin Road in Fort Worth.

Hail, Collin

When
March 23, 9:15 PM CST
Where
Collin County, 1.51 mi NE of Plano
Measured
1.75 in hail
Property damage
$150 million
Reported by
Amateur Radio
Coordinates
33.038, -96.704

Amateur radio reported golf-ball sized hail near the intersection of Parker Road and Dallas North Tollway. The hail shattered windows in cars, homes, and businesses which is what caused most of the damage. The storm causing millions of dollars of damage in Plano and the surrounding area.

Hail, Tarrant

When
March 23, 9:15 PM CST
Where
Tarrant County, 1.77 mi W of Mara
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.700, -97.361

Quarter sized hail was reported 1 mile south of Texas Christian University in Fort Worth.

Hail, Collin

When
March 23, 9:15 PM CST
Where
Collin County, 3.2 mi SW of Shepton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.998, -96.841

Half dollar sized hail reported in west Plano near the Denton/Collin county line.

Hail, Tarrant

When
March 23, 9:20 PM CST
Where
Tarrant County, 0.39 mi NE of Ft Worth Sycamore Ar
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.634, -97.346

Half dollar sized hail reported near West Everman Road and Sycamore School Road.

Hail, Collin

When
March 23, 9:20 PM CST
Where
Collin County, 0.34 mi ESE of Shepton
Measured
1.75 in hail
Property damage
$150 million
Reported by
Social Media
Coordinates
33.027, -96.795

Up to golf ball sized hail in Plano at Park Blvd and Preston Rd, and across many other parts of Plano. The hail shattered windows in cars, homes, and businesses which is what caused most of the damage. The storm causing millions of dollars of damage in Plano and the surrounding area.

Hail, Tarrant

When
March 23, 9:20 PM CST
Where
Tarrant County, 1.99 mi S of Seminary Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.651, -97.383

Quarter sized hail was reported near Southwest High School in Benbrook.

Hail, Collin

When
March 23, 9:25 PM CST to 9:30 PM CST
Where
Collin County, Plano
Measured
1.75 in hail
Property damage
$100 million
Reported by
Broadcast Media
Coordinates
33.020, -96.720

Multiple sources continued to reported golf ball sized hail in Plano; including the intersection of 15th St and Alma Dr. The hail shattered windows in cars, homes, and businesses which is what caused most of the damage. The storm causing millions of dollars of damage in Plano and the surrounding area.

Hail, Tarrant

When
March 23, 9:25 PM CST
Where
Tarrant County, 0.4 mi NNE of Crowley
Measured
1 in hail
Reported by
Social Media
Coordinates
32.586, -97.318

Up to quarter sized hail was reported at Huguley Hospital in south Fort Worth.

Hail, Collin

When
March 23, 9:25 PM CST
Where
Collin County, 3 mi NNW of Plano
Measured
0.75 in hail
Reported by
Public
Coordinates
33.060, -96.740

Hail, Collin

When
March 23, 9:25 PM CST to 9:35 PM CST
Where
Collin County, 2.57 mi NNE of Plano
Measured
1.25 in hail
Property damage
$5,000
Reported by
Social Media
Coordinates
33.056, -96.710

Penny to half dollar sized hail was reported near Spring Creek Pkwy and Alma Dr in Plano. The hail lasted for 10 minutes.

Lightning, Denton

When
March 23, 9:30 PM CST
Where
Denton County, 1.13 mi SSW of Carney
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
33.066, -96.889

Lightning set a roof on fire on a house under construction near the Sam Rayburn Tollway and North Josey Lane.

Hail, Collin

When
March 23, 9:31 PM CST
Where
Collin County, 1.69 mi SSE of Renner
Measured
1.25 in hail
Reported by
Social Media
Coordinates
32.979, -96.716

Half dollar sized hail was reported in North Richardson.

Hail, Collin

When
March 23, 9:34 PM CST
Where
Collin County, 1.16 mi W of Plano
Measured
1.25 in hail
Reported by
Public
Coordinates
33.020, -96.740

Half dollar sized hail was reported in West Plano.

Hail, Collin

When
March 23, 9:35 PM CST
Where
Collin County, 1.21 mi E of Allen
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.100, -96.659

Quarter sized hail was reported at South Jupiter Rd and E Main St in Allen.

Hail, Collin

When
March 23, 9:35 PM CST
Where
Collin County, 1.83 mi WNW of Murphy
Measured
1.5 in hail
Property damage
$50,000
Reported by
Public
Coordinates
33.032, -96.648

Ping Pong ball sized hail was reported near Los Rios Blvd and Park Blvd.

Thunderstorm Wind, Collin

When
March 23, 9:37 PM CST
Where
Collin County, Murphy
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
33.020, -96.620

Fire and rescue reported wind destroying a barn and debris being blown into power lines.

Hail, Collin

When
March 23, 9:37 PM CST to 9:41 PM CST
Where
Collin County, 1.47 mi WNW of Sachse
Measured
2 in hail
Property damage
$100 million
Reported by
Social Media
Coordinates
32.985, -96.595

Hen Egg sized hail was reported on Scott Drive in Sachse. The hail shattered windows in cars, homes, and businesses which is what caused most of the damage.

Hail, Collin

When
March 23, 9:37 PM CST
Where
Collin County, 3.08 mi W of Parker
Measured
1.75 in hail
Property damage
$100 million
Reported by
Trained Spotter
Coordinates
33.052, -96.673

Golf ball sized hail reported 2 miles north-northeast of Plano. The hail shattered windows in cars, homes, and businesses which is what caused most of the damage. The storm causing millions of dollars of damage in Plano and the surrounding area.

Hail, Dallas

When
March 23, 9:40 PM CST
Where
Dallas County, 3 mi N of Garland
Measured
1 in hail
Reported by
Public
Coordinates
32.963, -96.630

Quarter sized hail was reported in the northern portions of Garland.

Hail, Collin

When
March 23, 9:40 PM CST
Where
Collin County, Murphy
Measured
1.5 in hail
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.020, -96.620

Up to ping pong ball sized hail reported in Murphy.

Hail, Collin

When
March 23, 9:42 PM CST
Where
Collin County, Wylie
Measured
0.75 in hail
Reported by
Social Media
Coordinates
33.020, -96.550

Hail, Collin

When
March 23, 9:45 PM CST
Where
Collin County, 1.54 mi WSW of Wylie
Measured
1.75 in hail
Property damage
$50 million
Reported by
Trained Spotter
Coordinates
33.012, -96.575

Golf ball sized hail was reported at the Wylie/Murphy border. The hail shattered windows in cars, homes, and businesses which is what caused most of the damage.

Hail, Dallas

When
March 23, 9:55 PM CST
Where
Dallas County, 3.42 mi SSE of Florence Hill
Measured
0.75 in hail
Reported by
Social Media
Coordinates
32.622, -96.986

Dime sized hail was reported at Cedar Hill State Park.

Hail, Hunt

When
March 23, 10:23 PM CST
Where
Hunt County, Caddo Mills
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.070, -96.220

Hail, Hunt

When
March 23, 10:30 PM CST
Where
Hunt County, 5 mi SSE of Greenville
Measured
0.88 in hail
Reported by
Public
Coordinates
33.063, -96.087

Hail, Hopkins

When
March 23, 11:15 PM CST
Where
Hopkins County, Brashear
Measured
1.5 in hail
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
33.120, -95.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624520, 624521, 626775, 624524, 624525, 624527, 624532, 624528, 624531, 624533, 624534, 624535, 625296, 624903, 624904, 624906, 625138, 625139, 625149, 625141, 625146, 625244, 625135, 626764, 625142, 625145, 625245, 625246, 625247, 625248, 625662, 625147, 625660, 625675, 625678, 625682, 625693, 625148, 625684, 625686, and more.